Alert archive / Mississippi / River Flood Warnings in 2012

River Flood Warning 23, NWS Memphis, TN

December 29, 2012Lowndes County, Monroe County, Mississippi

NWS Memphis, TN issued this river flood warning at Dec 29, 2012, 11:09 AM CST for Lowndes County, Monroe County, Mississippi. It was in force for 23 hr.

The area

The counties it named.

The facts

Issued
Dec 29, 2012, 11:09 AM CST (17:09 UTC)
Expired
Dec 30, 2012, 10:17 AM CST
In force
23 hr
Issued by
NWS Memphis, TN
Flood severity
Minor

Counties Lowndes County, MS, Monroe County, MS

The radar

The Columbus AFB radar (KGWX), 27 km from the middle of the area, began a volume at 17:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Buttahatchie River near Aberdeen (ABDM6). The gauge peaked at 14.19 ft at Dec 29, 2012, 6:00 AM CST.

actionminormoderate152012/2912/3012/31
Action stage
12 ft
Minor stage
13 ft
Moderate stage
22 ft
Major stage
24 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02439400, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

950 
WGUS84 KMEG 291709
FLSMEG
FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1109 AM CST SAT DEC 29 2012

THE FLOOD WARNING CONTINUES FOR THE BUTTAHATCHIE RIVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE NEXT RIVER STATEMENT WILL BE ISSUED TONIGHT OR SOONER IF CONDITIONS
WARRANT.

FOR GRAPHICAL RIVER AND FLOOD INFORMATION...PLEASE GO TO 
WWW.WEATHER.GOV AND CLICK NEAR MEMPHIS ON THE MAP. THEN SELECT RIVERS
AND LAKES AHPS UNDER CURRENT CONDITIONS.

DO NOT DRIVE THROUGH FLOODED AREAS...TURN AROUND DON'T DROWN.

STAY TUNED TO YOUR WEATHER RADIO AND YOUR LOCAL NEWS MEDIA FOR THE 
LATEST RIVER INFORMATION.

&&

MSC087-095-301400-
/O.NEW.KMEG.FL.W.0023.121229T1709Z-121230T1400Z/
/ABDM6.1.ER.000000T0000Z.121229T1630Z.121230T0800Z.NO/
1109 AM CST SAT DEC 29 2012

THE FLOOD WARNING CONTINUES FOR
  THE BUTTAHATCHIE RIVER NEAR ABERDEEN
* UNTIL SUNDAY DECEMBER 30.
* AT 10 AM SATURDAY THE STAGE WAS 14.1 FEET.
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* MAXIMUM FORECAST STAGE OF 12.5 FEET TUESDAY JANUARY 01.
* FLOOD STAGE IS 13.0 FEET.
* AT 14.0 FEET...FLOOD WATER BEGINS TO COVER AIRBASE ROAD LOCATED ON 
  THE WEST BANK OF THE RIVER. LOW LYING FARMLAND LAND NEAR THE RIVER 
  ALSO BEGINS TO FLOOD

$$
2 follow-up statements
637 
WGUS84 KMEG 300245
FLSMEG
FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
845 PM CST SAT DEC 29 2012

THE FLOOD WARNING CONTINUES FOR THE BUTTAHATCHIE RIVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE NEXT RIVER STATEMENT WILL BE ISSUED TOMORROW MORNING OR SOONER IF CONDITIONS
WARRANT.

FOR GRAPHICAL RIVER AND FLOOD INFORMATION...PLEASE GO TO 
WWW.WEATHER.GOV AND CLICK NEAR MEMPHIS ON THE MAP. THEN SELECT RIVERS
AND LAKES AHPS UNDER CURRENT CONDITIONS.

DO NOT DRIVE THROUGH FLOODED AREAS...TURN AROUND DON'T DROWN.

STAY TUNED TO YOUR WEATHER RADIO AND YOUR LOCAL NEWS MEDIA FOR THE 
LATEST RIVER INFORMATION.

&&

MSC087-095-301930-
/O.EXT.KMEG.FL.W.0023.000000T0000Z-121230T1930Z/
/ABDM6.1.ER.000000T0000Z.121229T1700Z.121230T1330Z.NO/
845 PM CST SAT DEC 29 2012

THE FLOOD WARNING CONTINUES FOR
  THE BUTTAHATCHIE RIVER NEAR ABERDEEN
* UNTIL SUNDAY DECEMBER 30.
* AT 08 PM SATURDAY THE STAGE WAS 13.6 FEET.
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* MAXIMUM FORECAST STAGE OF 12.4 FEET TUESDAY JANUARY 01.
* FLOOD STAGE IS 13.0 FEET.
* AT 14.0 FEET...FLOOD WATER BEGINS TO COVER AIRBASE ROAD LOCATED ON 
  THE WEST BANK OF THE RIVER. LOW LYING FARMLAND LAND NEAR THE RIVER 
  ALSO BEGINS TO FLOOD

$$
769 
WGUS84 KMEG 301617
FLSMEG
FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1017 AM CST SUN DEC 30 2012

THE FLOOD WARNING IS CANCELLED FOR THE BUTTAHATCHIE RIVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE NEXT RIVER STATEMENT WILL BE ISSUED WHEN CONDITIONS WARRANT.

FOR GRAPHICAL RIVER AND FLOOD INFORMATION...PLEASE GO TO 
WWW.WEATHER.GOV AND CLICK NEAR MEMPHIS ON THE MAP. THEN SELECT RIVERS
AND LAKES AHPS UNDER CURRENT CONDITIONS.

DO NOT DRIVE THROUGH FLOODED AREAS...TURN AROUND DON'T DROWN.

STAY TUNED TO YOUR WEATHER RADIO AND YOUR LOCAL NEWS MEDIA FOR THE 
LATEST RIVER INFORMATION.

&&

MSC087-095-301647-
/O.CAN.KMEG.FL.W.0023.000000T0000Z-121230T1617Z/
/ABDM6.1.ER.000000T0000Z.121229T1700Z.121230T1015Z.NO/
1017 AM CST SUN DEC 30 2012

FORECAST INFORMATION FOR
  BUTTAHATCHIE RIVER NEAR ABERDEEN
* AT 08 AM SUNDAY THE STAGE WAS 12.7 FEET.
* NO FLOODING IS CURRENTLY FORECAST.
* FLOOD STAGE IS 13.0 FEET.
* FORECAST...THE RIVER WILL FALL TO NEAR 12.4 FEET SUNDAY DECEMBER 
  30.
* AT 13.0 FEET...LOW LAND NEAR THE RIVER IS FLOODED

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this river flood warning went out at Dec 29, 9:43 AM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Dec 29, 9:43 AM CST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
943 AM CST SAT DEC 29 2012

.UPDATE...
STRONG COLD AIR ADVECTION AND A STRONG 500 MB TROUGH MOVING THROUGH
THE REGION ALL POINT TO FLURRIES AND SNOW SHOWERS FOR THE AREA. HAVE
UPDATED TO EXPAND THE AREA OF SNOW SHOWERS AND FLURRIES.

&&

.PREV DISCUSSION... /ISSUED 410 AM CST SAT DEC 29 2012/

DISCUSSION...

THE INITIAL MID LEVEL SHORTWAVE TROUGH AND ASSOCIATED SURFACE COLD
FRONT WILL CONTINUE TO LIFT TO THE NORTHEAST AND AWAY FROM THE MID
SOUTH THIS MORNING. A SECONDARY SHORTWAVE OBSERVED EARLY THIS
MORNING OVER EASTERN KANSAS WILL CONTINUE TO PUSH SOUTHEAST
TOWARDS THE MID SOUTH TODAY. ABUNDANT LOW LEVEL MOISTURE OVER
EASTERN SECTIONS COMBINED WITH STRONG COLD AIR ADVECTION AND
STEEPENING LOW LEVEL LAPSE RATES THROUGH THE SUFFICIENTLY DEEP
MOISTURE LAYER WILL LIKELY LEAD TO THE DEVELOPMENT OF SNOW SHOWERS
AND FLURRIES OVER OUR EASTERN ZONES TODAY. PLAN TO MAINTAIN POPS
OVER THESE AREAS AND NOT EXPECTING MUCH IN THE WAY OF SNOW
ACCUMULATIONS AT THIS TIME. THIS WILL NEED TO BE MONITORED CLOSELY
BY THE DAY SHIFT TO ENSURE THAT NOTHING MORE THAN DUSTING AMOUNTS
ARE OBSERVED. THAT SAID...SOME AREAS NEAR THE TENNESSEE RIVER
COULD RECEIVE A LIGHT DUSTING OF SNOW THIS AFTERNOON IN AREAS
WHERE SNOW SHOWERS ARE MOST PERSISTENT.

THIS SECONDARY SHORTWAVE WILL MOVE EAST BY TONIGHT WITH CANADIAN
HIGH PRESSURE BUILDING OVER THE AREA. A COLD NIGHT IS ANTICIPATED
FOLLOWED BY A DRY BUT STILL SEASONABLY COLD DAY ON SUNDAY.

ANOTHER UPPER LEVEL TROUGH WILL DIG ACROSS THE WESTERN STATES BY
LATE IN THE WEEKEND AND MOVE EAST THROUGH THE FIRST PART OF NEXT
WEEK. AS THIS OCCURS...THE UPPER LEVEL FLOW WILL BECOME
SOUTHWESTERLY OVER THE MID SOUTH WITH INCREASING MOISTURE EXPECTED
BY SUNDAY NIGHT. LOW LEVEL TEMPERATURE AND MOISTURE ADVECTION
WILL BE ENHANCED AHEAD OF THE SHORTWAVE LATE SUNDAY NIGHT THROUGH
MONDAY NIGHT. AS THE POSITIVELY TILTED SHORTWAVE MOVES EAST AND
SHEARS OUT ACROSS THE PLAINS IT WILL INDUCE WEAK SURFACE LOW
PRESSURE IN THE VICINITY OF THE UPPER TEXAS COAST BY MONDAY NIGHT.
THIS SURFACE LOW WILL MOVE EAST ACROSS THE GULF COAST STATES
THROUGH MID WEEK. THIS SHOULD SUPPORT THE DEVELOPMENT OF LIGHT
PRECIPITATION BEGINNING AFTER MIDNIGHT SUNDAY NIGHT WEST OF THE
MISSISSIPPI RIVER WHICH WILL SPREAD EAST AND BECOME WIDESPREAD
ACROSS THE REMAINDER OF THE REGION BY MONDAY AFTERNOON.
TEMPERATURES INITIALLY MAY BE COLD ENOUGH TO SUPPORT MIXED WINTER
PRECIPITATION TYPES ACROSS THE NORTH SUNDAY NIGHT INTO MONDAY
MORNING. IT APPEARS AT THIS TIME THAT WARM ADVECTION SHOULD BE
STRONG ENOUGH TO WARM TEMPERATURE PROFILES SUFFICIENTLY BY MONDAY
AFTERNOON TO TURN ANY WINTER TYPE PRECIPITATION TO ALL RAIN AREA
WIDE. THIS WILL NEED TO BE CLOSELY WATCHED BY LATER SHIFTS AS WE
GET CLOSER IN TIME TO THIS EVENT. AT THIS POINT...PLAN TO CARRY
WIDESPREAD RAIN CHANCES INTO MONDAY NIGHT THEN TAPER POPS FROM
NORTHWEST TO SOUTHEAST ON TUESDAY AS THE LOW PULLS FURTHER EAST
AND THE ASSOCIATED COLD FRONT DROPS SOUTH OF THE REGION.

BY THE END OF NEXT WEEK...THE PATTERN BECOMES SUSPECT AS SOUTHWEST
FLOW ALOFT REMAINS IN PLACE AND A COLD CANADIAN AIR MASS
INFILTRATES INTO THE REGION. THESE PATTERNS HAVE BEEN KNOWN TO
SUPPORT WINTER WEATHER SCENARIOS WITH DEEPER GULF MOISTURE
REMAINING POISED ALONG THE STALLING FRONTAL BOUNDARY NEAR THE GULF
COAST. AT THIS TIME...MUCH OF THE AVAILABLE MODEL GUIDANCE
SUGGESTS THAT THE BEST MOISTURE AND LIFT SHOULD REMAIN MAINLY
SOUTH OF OUR REGION. AT THIS POINT...HAVE DECIDED TO MAINTAIN
CONSISTENCY WITH PREVIOUS FORECASTS OF DRY AND COLD CONDITIONS AND
MONITOR MODEL TRENDS THROUGH THE REMAINDER OF THIS WEEKEND INTO
THE FIRST PART OF NEXT WEEK. NEEDLESS TO SAY...LATER ADJUSTMENTS
MAY BECOME NECESSARY FOR THE EXTENDED FORECAST PERIOD WITH A
POTENTIAL TREND AWAY FROM DRY CONDITIONS AND TOWARDS A WINTER
PRECIPITATION PATTERN. THIS WILL OBVIOUSLY BE MONITORED CLOSELY
OVER THE NEXT SEVERAL DAYS AND CHANGES MADE WHEN AND WHERE
APPROPRIATE. EITHER WAY...TEMPERATURES SHOULD REMAIN BELOW NORMAL
THROUGH THE EXTENDED FORECAST PERIOD.

JLH

&&

.AVIATION...

15Z UPDATE
WEST EDGE OF LOW CLOUDS GOES FROM JUST WEST OF JBR AND MEM AT
THIS TIME. BUT ANOTHER BATCH OF LOW CLOUDS IS ROTATING SOUTHEAST
INTO THE MIDSOUTH DUE TO AN UPPER LEVEL TROUGH. FLURRIES COULD
OCCUR FROM TIME TO TIME TODAY. WINDS WILL CONTINUE NORTHWESTERLY
TODAY AND TONIGHT. GUSTS TO 20 KT ARE POSSIBLE TODAY.

WER

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Dec 29, 4:18 AM CST, 6 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
418 AM CST SAT DEC 29 2012

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-301230-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
418 AM CST SAT DEC 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE MOVING ACROSS THE MID SOUTH TODAY MAY
BRING SCATTERED SNOW SHOWERS TO PORTIONS OF WEST TENNESSEE...NEAR
THE TENNESSEE RIVER. LIGHT SNOW ACCUMULATIONS OF LESS THAN ONE
HALF OF AN INCH WILL BE POSSIBLE IN AREAS WHERE SNOW SHOWERS ARE
PERSISTENT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LIGHT WINTER PRECIPITATION WILL BE POSSIBLE OVER PORTIONS OF
NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL...AND NORTHWEST
TENNESSEE SUNDAY NIGHT INTO MONDAY MORNING. THIS MAY RESULT IN
DIFFICULT TRAVEL CONDITIONS IN AREAS WHERE LIGHT ACCUMULATIONS
OCCUR. PLEASE CONTINUE TO MONITOR THIS POTENTIAL WINTER WEATHER
EVENT THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS...LAW ENFORCEMENT...AND EMERGENCY MANAGEMENT
OFFICIALS OVER WEST TENNESSEE ARE ENCOURAGED TO REPORT ANY LIGHT SNOW
ACCUMULATIONS TO THE MEMPHIS NATIONAL WEATHER SERVICE OFFICE.

JLH

Nearby

River Flood Warnings in Mississippi, 2012Every river flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.